Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 157, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Mar 6, 2024, 2:32 PM EST for DeKalb County, Rockdale County, Georgia. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2024, 2:32 PM EST (19:32 UTC)
- Expired
- Mar 6, 2024, 10:08 PM EST
- In force
- 8 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties DeKalb County, GA, Rockdale County, GA
The radar
The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South River at Klondike Road near Lithonia (SOUG1). The gauge peaked at 12.64 ft at Mar 6, 2024, 5:00 PM EST.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 17 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02204070, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 2:27 PM EST, 5 minutes earlier.
Area forecast discussion, Mar 6, 2:27 PM EST, 5 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 227 PM EST Wed Mar 6 2024 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Thursday) Issued at 225 PM EST Wed Mar 6 2024 500mb trough currently moving through the CWA should be east of the area by the early evening hours. Surface low pressure will also continue pushing off to the northeast into the coast of the Carolinas. High pressure will build in from the west later tonight and into Thursday. The mid level trough has helped steepen mid level lapse rates a bit this afternoon. Visible imagery is also showing some breaks within the cloud cover, especially south of the I-20 corridor. Where there are breaks in the clouds, there is more potential for isolated to scattered thunderstorms. The best potential for thunder should be across the SE portion of the outlook area. High pressure and dry conditions will prevail tomorrow. Winds may try and turn easterly tomorrow, but will likely go vrb in the afternoon as the gradient relaxes. Temps will remain 10 to 15 degrees above normal through the period. NListemaa && .LONG TERM... (Friday morning through next Tuesday) Issued at 225 PM EST Wed Mar 6 2024 Highlights: -A low pressure system will result in another round of heavy rainfall and increased flooding potential Friday into Saturday. -The severe potential will need to be monitored on Saturday across the south-central portions of Georgia. -Cooler and drier weather conditions will return Sunday and persist through early next week. Unsettled weather will characterize the start of the long term period with drier and cooler conditions returning on Sunday and continuing into next week. A shortwave trough situated across the southwest U.S is forecast to swing across the Southern Plains and MS Valley Region Friday. At the surface, a low pressure system will also be lifting northeast across the ArkLaMiss region. Deep layer moisture is still forecast to accompany this system aided by strong upper level forcing (i.e. divergence aloft, + vertical velocities, etc.). PWATs are forecast to increase to 1.5 to 1.75" by Friday evening into the early part of Saturday. As a result, rain chances will begin increasing from west to east Friday evening becoming more widespread across the forecast area early Saturday morning (~after midnight). Accounting for recent rainfall earlier in the week and lack of a substantial dry period following this recent rain will result in an increased potential of flooding for much of North and Central Georgia Friday night into Saturday. Compared to the most recent forecast, the axis of heaviest precip has shift slightly northward as a result of where latest model guidance has analyzed where the stationary boundary sets up. Given these inconsistencies among the models, WPC chose to maintain a slight risk of excessive rainfall across much of the forecast area. As we continue to get closer to the event, details regarding where the highest axis of heaviest rainfall sets up will be refined. Nevertheless, despite any shift in the axis of heaviest rainfall, soils remain well saturated and the additional rainfall that is expected could still result in localized flooding along rivers, creeks and streams. A Flood Watch will likely be considered in future forecast updates. Again the most notable change that's been observed over the past few days has been timing of this next system. Latest model guidance is not as quick in moving this next system through the area thus providing more of a window of opportunity for severe potential across south-central GA Saturday afternoon ahead of an approaching cold front. At this time SPC currently has an area of interest highlighted across the southern one-third of the forecast area (roughly areas southeast of Macon) on Saturday. Right now the biggest uncertainties will be if any clearing occurs on Saturday and how quickly the atmosphere can destabilize if clearing does occur. Certainly something to monitor going forward. The early weekend system will depart the region Saturday into Sunday. Clouds may hang around and a few lingering showers will be possible across far North GA early Sunday. Otherwise, conditions will quickly clear out owing to northwest flow aloft and upper ridging beginning to build just to our west. Fair weather conditions are expected to persist through at least mid-week with temperatures gradually warming each day. 07 && .AVIATION... (18Z TAFS) Issued at 1228 PM EST Wed Mar 6 2024 There are some disagreements within the models about how much cloud cover there will be this evening and into the overnight hours. If cloud cover ends up being less than what is in the TAF, then VSBYS and CIGS could end up lower than currently forecast. Winds may try and go light E tomorrow morning and close to VRB tomorrow afternoon. //ATL Confidence...18Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 49 73 53 67 / 20 0 10 20 Atlanta 51 73 55 68 / 10 0 0 30 Blairsville 47 69 51 61 / 20 0 10 40 Cartersville 49 73 53 69 / 10 0 0 30 Columbus 52 77 58 77 / 10 0 0 20 Gainesville 49 72 53 65 / 20 0 10 30 Macon 51 75 56 74 / 20 0 0 10 Rome 49 73 54 71 / 10 0 0 40 Peachtree City 51 73 54 70 / 10 0 0 20 Vidalia 54 74 56 75 / 30 0 0 10 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NListemaa LONG TERM....07 AVIATION...NListemaa
Hazardous weather outlook, Mar 6, 9:45 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 945 AM EST Wed Mar 6 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 945 AM EST Wed Mar 6 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Minor river and creek flooding will continue through the day as water levels recede from the overnight heavier rainfall. Isolated to scattered thunderstorms are expected in central Georgia this afternoon. While severe weather is not anticipated at this time, a couple of stronger storms can't be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Another storm system will bring widespread rainfall to the region between Friday afternoon and Sunday morning. Additional rainfall amount between 1 and 4 inches are expected. Given the current saturation of our local soils, this rainfall may lead to additional flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Mar 6, 9:10 AM EST, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
910 AM EST Wed Mar 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM Flash Flood 1 S Roswell 34.00N 84.37W
03/06/2024 Fulton GA Emergency Mngr
Azalea Dr closed between Atlanta Rd/SR-9 and
Willeo Rd due to flooding.
&&
LNMLocal storm report, Mar 6, 9:17 AM EST, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
917 AM EST Wed Mar 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Flash Flood 2 S Cascade Heights 33.70N 84.47W
03/06/2024 Fulton GA Emergency Mngr
Water rescue performed along Arthur Langford
Pkwy near the I-75/I-85 interchange.
&&
LNMThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:33 AM EST | Flash Flood Warning | FFC | Clayton, DeKalb, Fayette, Fulton, Gwinnett, Henry and 1 more | 6 hr |
| Mar 6, 4:12 AM EST | River Flood Warning | FFC | Forsyth | 15 hr |
| Mar 6, 4:13 AM EST | River Flood Warning | FFC | DeKalb | 6 hr |
| Mar 6, 4:28 AM EST | River Flood Warning | FFC | DeKalb, Fulton | 6 hr |
| Mar 6, 4:56 AM EST | River Flood Warning | FFC | DeKalb | 5 hr |
| Mar 6, 4:56 AM EST | River Flood Warning | FFC | DeKalb | 5 hr |
| Mar 6, 5:18 AM EST | River Flood Warning | FFC | DeKalb, Fulton | 5 hr |
| Mar 6, 5:25 AM EST | River Flood Warning | FFC | Gwinnett | 5 hr |
| Mar 6, 5:28 AM EST | River Flood Warning | FFC | Cobb, Fulton | 7 hr |
| Mar 6, 5:31 AM EST | River Flood Warning | FFC | Gwinnett | 8 hr |
| Mar 6, 5:41 AM EST | River Flood Warning | FFC | Gwinnett | 5 hr |
| Mar 6, 5:43 AM EST | River Flood Warning | FFC | DeKalb | 5 hr |
| Mar 6, 6:18 AM EST | River Flood Warning | FFC | Gwinnett | 4 hr |
| Mar 6, 6:22 AM EST | River Flood Warning | FFC | Fulton | 6 hr |
| Mar 6, 6:41 AM EST | River Flood Warning | FFC | Gwinnett | 20 hr |
| Mar 6, 9:54 AM EST | River Flood Warning | FFC | Cobb, Fulton | 10 hr |
| Mar 6, 9:59 AM EST | River Flood Warning | FFC | Fulton | 4 hr |
| Mar 6, 10:02 AM EST | River Flood Warning | FFC | Cobb, Fulton | 11 hr |
| Mar 6, 11:17 AM EST | River Flood Warning | FFC | DeKalb | 10 hr |
| Mar 6, 11:21 AM EST | River Flood Warning | FFC | Gwinnett, Walton | 4 hr |
| Mar 6, 12:17 PM EST | River Flood Warning | FFC | DeKalb, Rockdale | 61 min |
| Mar 6, 1:38 PM EST | River Flood Warning | FFC | Newton, Rockdale | 53 min |
| Mar 6, 2:25 PM EST | River Flood Warning | FFC | Barrow, Jackson | 3 days |
| Mar 6, 3:20 PM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 55 hr |
| Mar 6, 3:20 PM EST | River Flood Warning | FFC | Fayette, Spalding | 5 days |
| Mar 6, 4:21 PM EST | River Flood Warning | FFC | Carroll, Coweta, Heard | 54 hr |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.